What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 28, 5:41 AM CST, 47 minutes earlier.
Area forecast discussion, Jan 28, 5:41 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
541 AM CST Mon Jan 28 2019
.SHORT TERM...(Today and tonight)
Issued at 507 AM CST Mon Jan 28 2019
Arctic cold front blasted through overnight, introducing strong
cold air advection and increased pressure rises behind it.
Main concerns for the short term are high wind this morning. 3
hour surface pressure rises greater than 5 mb are a bit farther
southwest than previously anticipated and encompass the tri-cities
area. Some solutions placing most of the CWA withing this range
toward 15Z, so the day shift will need to keep an eye on this.
Issued an SPS to include all of the rest of the CWA for these
potential close to High Wind gusts.
Temperatures were a struggle to forecast, and opted for CONSshort
for a started, but ticked it down a tad as it is a bit slow to
bring in the arctic air, but not by much.
.LONG TERM...(Tuesday through Sunday)
Issued at 507 AM CST Mon Jan 28 2019
Jet streak enhanced flurries are the next concern for Tuesday, and
it won't take much to squeeze out some flurries from stratus
already in very cold air.
I lowered the high temps for Tuesday
from Superblend and went with something a little closer to
ADJECEBC, with some CONshort mixed in during the morning. Low
temperatures may actually arrive before 12Z Tuesday before another
arctic push of cold air move in, with mixing temporarily bringing
up temps for a few hour around 12Z before tanking much of the
morning for Wednesday, especially northeast. We will remain on the
southwest fringe of the main arctic blast, so temperatures could
be quite challenging, with a wide range potential from northeast
to southwest, possibly ranging from single digits northeast to 30s
in our far southwest CWA.
Numerical models have been consistent with wind chills in the -20
to -30 range for Tuesday night/Wednesday morning, so with a solid
wind advisory anticipated, decided to issue the fourth period
advisory. This may need to be expanded, but started out with
roughly the east northeast third of the CWA to get something out
there for area I am more confident about. Low temperatures could
be tough and range from near 10 below northeast to near 10 above
far southwest. Not an easy forecast as we remain in a region of a
tight temperature gradient from the arctic intrusion on the
southwest flank.
My forecast highs may be a tad high if CONSRAW winds up being
correct, but it is close enough to leave it be as my focus was
turned more to short term issues with the wind today and wind
chills for Wednesday morning.
Since we were merely sideswiped by the arctic air mass, our warm-
up should not take long to arrive with a broad ridge building in
to give us some potential for 40s/50s for highs over the weekend.
Not the most confident with this as the approaching ridge is
showing some signs of dampening, and with any sky cover, could
wind up cutting down highs a bit more.
&&
.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 1055 PM CST Sun Jan 27 2019
No significant changes made for this TAF period, with winds
remaining the primary concern. The front has already pushed
through the terminal areas, and winds are currently gusting
between 35-40 MPH. Speeds are expected to increase through
tonight, any notable decrease in speeds until later this
afternoon. Otherwise, VFR conditions are forecast.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until noon CST today for NEZ039>041-046>049-
061>064-075>077-086-087.
Wind Chill Advisory from 9 PM Tuesday to noon CST Wednesday for
NEZ039>041-046>049-062>064-076-077-087.
KS...None.
&&
SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...ADPHazardous weather outlook, Jan 27, 8:58 PM CST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
858 PM CST Sun Jan 27 2019
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
858 PM CST Sun Jan 27 2019
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Tonight.
A High Wind Warning is in effect from late tonight through noon
Monday for portions of south central Nebraska, affecting areas
along and north of Highway 92, as well as the Interstate 80
corridor from York to Grand Island. In this area, strong north to
northwest winds with sustained speeds of 30 to 40 mph and gusts of
55 to 60 mph are expected to develop. Outside of the warned area
toward the Nebraska and Kansas state line, wind gusts of 40 to 50
MPH are forecast. Please refer to the latest High Wind Warning
message for additional information.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A High Wind Warning is in effect through noon Monday for portions
of south central Nebraska, affecting areas along and north of
Highway 92, as well as the Interstate 80 corridor from York to
Grand Island. In this area, strong north to northwest winds with
sustained speeds of 30 to 40 mph and gusts of 55 to 60 mph are
expected to develop. Outside of the warned area toward the
Nebraska and Kansas state line, wind gusts of 40 to 50 MPH are
forecast. Please refer to the latest High Wind Warning
message for additional information.
Wind chill temperatures will drop below zero across the local
area both Wednesday and Thursday mornings. Wind chill
temperatures could fall to between 15 and 30 degrees below zero
early Wednesday morning, primarily northeast of a line from
Kearney, Nebraska to Superior, Nebraska.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight, although
reports of strong winds and any damage from the winds would be
appreciated.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
In the hours before
Local storm report, Jan 28, 1:00 AM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
100 AM CST MON JAN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM NON-TSTM WND GST ORD AIRPORT 41.62N 98.95W
01/28/2019 M62 MPH VALLEY NE ASOS
&&
JCBLocal storm report, Jan 28, 3:59 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
359 AM CST MON JAN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 AM NON-TSTM WND GST 4 NE GRAND ISLAND 40.97N 98.31W
01/28/2019 M63 MPH HALL NE ASOS
&&
JCBLocal storm report, Jan 28, 4:01 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
401 AM CST MON JAN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 AM NON-TSTM WND GST 2 WNW HASTINGS 40.61N 98.43W
01/28/2019 M67 MPH ADAMS NE ASOS
&&
JCBSpecial weather statement, Jan 28, 4:41 AM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Hastings NE
441 AM CST Mon Jan 28 2019
KSZ005>007-017>019-NEZ060-072>074-082>085-281800-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Dawson-Gosper-Phelps-
Kearney-Furnas-Harlan-Franklin-Webster-
Including the cities of Phillipsburg, Bellaire, Smith Center,
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Lexington, Cozad,
Willow Island, Gothenburg, Elwood, Johnson Lake, Holdrege,
Minden, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger,
Alma, Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud,
Blue Hill, Rosemont, and Bladen
441 AM CST Mon Jan 28 2019
...Strong winds today...
Wind gusts reaching 40 to 55 MPH will be possible, especially in
the pre-dawn through late morning hours today. Speeds should
gradually diminish through the afternoon. Travel may be difficult,
especially along east to west roads and for those in high-profile
or lightweight vehicles. Those with travel plans should use
caution and be prepared for strong wind gusts.
Heinlein